Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 62, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 30, 2018, 1:56 PM MDT for Elbert County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2018, 1:56 PM MDT (19:56 UTC)
- Expired
- May 30, 2018, 2:32 PM MDT
- In force
- 36 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Elbert County, CO
The radar
The Denver radar (KFTG), 54 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237 WUUS55 KBOU 301956 SVRBOU COC039-302045- /O.NEW.KBOU.SV.W.0062.180530T1956Z-180530T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Denver CO 156 PM MDT WED MAY 30 2018 The National Weather Service in Denver Colorado has issued a * Severe Thunderstorm Warning for... Northwestern Elbert County in east central Colorado... * Until 245 PM MDT. * At 155 PM MDT, a severe thunderstorm was located over Elizabeth, or 33 miles southeast of Denver, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Elbert, Elizabeth, Kiowa and Ponderosa Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3921 10464 3945 10465 3946 10409 3920 10421 TIME...MOT...LOC 1955Z 276DEG 21KT 3933 10461 HAIL...1.00IN WIND...<50MPH $$ RJK
1 follow-up statement
762
WWUS55 KBOU 302032
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
232 PM MDT WED MAY 30 2018
COC039-302042-
/O.CAN.KBOU.SV.W.0062.000000T0000Z-180530T2045Z/
Elbert CO-
232 PM MDT WED MAY 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELBERT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3921 10464 3945 10465 3946 10409 3920 10421
TIME...MOT...LOC 2031Z 276DEG 21KT 3931 10433
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:47 AM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 30, 10:47 AM MDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1047 AM MDT Wed May 30 2018 .UPDATE... Issued at 1047 AM MDT Wed May 30 2018 Today's forecast is looking good with no changes needed at this time. There are currently two weak areas of surface convergence, one from Elbert county north into southeastern Weld county, which is the edge of the stronger southerly winds developing on the plains. Another is over the city at the edge of the developing light north winds along the foothills. Not sure exactly which will become the focus, but we should wind up with a convergence zone just east and south of Denver in the early afternoon that should be the focus for convective initiation. Storms should then move generally eastward. CAPEs of 500-1000 J/kg east of this area could support marginally severe hail in storms. Further north/west there will be less energy and the severe threat should be low. With the timing of the shortwave, the stronger convection should be done by early evening though there could be a few weaker showers remaining behind like last evening. && .SHORT TERM...(Today and tonight) Issued at 435 AM MDT Wed May 30 2018 Main concern today revolves around the chance of thunderstorms and one or two severe storms. Current surface analysis shows low level moisture has pushed back through southeast Colorado with dewpoints in the 50s. Low level flow turns more southerly today which will help draw in some of this moisture, and model forecasts show a nice theta-e ridge developing across southeast Colorado with the northern extension across the Palmer Divide. This will help set the stage for thunderstorm development, with the strongest and possible a couple severe storms over the Palmer Divide area where CAPE may reach 1000-1500 J/kg. The Denver area and northern I-25 Corridor should also get in on the thunderstorm action today with scattered storms developing and moving northeast from the Palmer Divide and mountains. Most of these storms will be a little less intense with CAPES under 1000 J/kg, but still capable of producing small hail, brief moderate to heavy rain, and gusty winds to around 50 mph. Overall, we followed the HREF average depictions for convective coverage and movement again, with storms first developing across the mountains by the noon hour, spreading/developing onto the Palmer Divide and I-25 Corridor 1-6 PM, and then across the eastern plains 3-9 PM. Will hit the highest coverage over the mountains/foothills/Palmer Divide-Lincoln county area per the the HREF guidance, so have increased PoPs in those areas. Could see higher PoPs even warranted in the Denver area and points north/east in this setup with theta-e advection, and there is some opportunity for Q-G lift on the northern fringe of the upper level speed max lifting out of the Desert Southwest. However, storms may also be outflow dominated so will hold the course for now. Expect a fairly quick decrease of convective activity this evening as subsidence and warmer/drier air aloft arrive. Skies will then clear allowing moderate radiational cooling. .LONG TERM...(Thursday through Tuesday) Issued at 435 AM MDT Wed May 30 2018 A mix of warmer and cooler temperatures are expected in the upcoming week along with chances of afternoon and evening thunderstorms on some of the days. Warmer temperatures are expected Thursday and Friday as southwest flow aloft prevails. The higher terrain of the mountains and foothills will provide the elevated heat source to de-stabilize the airmass and generate scattered showers with small hail and brief rains. The plains should be mostly dry both days with a few locations seeing highs in the lower 90s. The short range models show a theta-e ridge over western Kansas and far northeast Colorado Friday evening which may become the focus for a round of strong thunderstorms. Later Friday night, a dry cold front is forecast to drop into the state from the north. This will cool and stabilize the airmass for Saturday. Highs on the plains may only be around 80 degrees. On Sunday, moisture and instability are expected to return as an upper level disturbance moves over the state. The chance of afternoon and evening thunderstorms will make a return. Early next week, flow aloft is expected to become more westerly under a broad upper level ridge. Temperatures will warm back toward the 90s on the plains, while the chance of afternoon storms will be mainly over the mountains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1047 AM MDT Wed May 30 2018 VFR through tonight. It's looking like the convective focus will likely be east and south of Denver this afternoon, so the odds of thunderstorms over the Denver area TAFs are looking lower, especially for KBJC. However there will likely be storms close enough to KDEN/KAPA to produce a few wind shifts with gusts to 30 knots possible and affect approach paths. The nearby thunderstorm activity will likely be between 21z and 00z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Gimmestad SHORT TERM...Barjenbruch LONG TERM...Dankers AVIATION...Gimmestad
Hazardous weather outlook, May 30, 11:00 AM MDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1100 AM MDT Wed May 30 2018 COZ030>051-311700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1100 AM MDT Wed May 30 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop over and near the mountains early this afternoon and move east across the plains through early evening. A few of the stronger storms could produce hail up to 1 inch in diameter, generally east of a line from Fort Morgan to Monument. Elsewhere, storms will produce small hail, brief moderate rain, wind gusts to 40 mph, and lightning. Thunderstorms are expected to diminish quickly from west to east this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Warmer and drier weather is expected across the plains on Thursday, but there will be a chance of afternoon and evening thunderstorms over the mountains and foothills with small hail and brief heavy rains. On Friday, the chance of thunderstorms will increase over the far northeast plains while warm temperatures continue across northeast Colorado. A cold front will move through Friday night which will a cooler and dry day on Saturday. On Sunday there will be a chance of thunderstorms spreading from the mountains out across the plains. Warm and dry weather should return for the first part of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Cooper
In the hours before
Local storm report, May 30, 1:26 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
126 PM MDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TORNADO COPE 39.66N 102.85W
05/28/2018 WASHINGTON CO EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND GST REPORT FROM
COPE. EXTENSIVE DAMAGE TO A CARPORT AND
GARAGE IN SOUTHEAST COPE. ONE PINE TREE WAS
ALSO UPROOTED. USING EF-SCALE DAMAGE
INDICATORS THIS COULD BE IN EXCESS OF 95
MPH. STORM SPOTTERS IN THE IMMEDIATE AREA
SNAPPED A PHOTO OF A TORNADO AT 5:42 WITH
VISIBLE DEBRIS LOFTED. DAMAGE RESTRICTED TO
A LOCALIZED AREA IN COPE.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:46 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 24 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.